Pharmaceutical

Petition asks FDA to add stronger warnings for psychosis on motion sickness patch

motion sickness Flickr 316x210 Petition asks FDA to add stronger warnings for psychosis on motion sickness patchA Washington man says the transdermal motion sickness patch scopolamine made him psychotic.

At the age of 40, Dave Maeder suffered a severe stroke at the back of his skull. His doctors expected him to make a full recovery. So, Maeder devoted himself to regular rehab appointments. But his injury made him so nauseated that his doctors prescribed the scopolamine patch. At first, the treatment seemed to work.

But then Maeder said he began to feel funny. “My head started to feel really full all the time. Then my balance would go. And then the nausea started coming back too.” Weeks later his symptoms branched out to confusion and difficulty thinking. “Almost psychosis,” said Dr. Peter McGough, medical director for UW Neighborhood Clinics who is not Maeder’s doctor but agreed to look over his medical chart.

The safety label of scopolamine patch warns that the treatment may cause “confusion, hallucinations, paranoia, and delusions.” The Food and Drug Administration (FDA) adverse event database also has reports of symptoms so severe they required medical intervention. Studies have also linked to treatment to psychoses.

“The brain is reacting to a powerful chemical,” Dr. McGough said. “When you take that chemical away, you’re going to get a rebound effect.”

Doctors speculate that is what happened to Maeder. He stayed on the patch for two years because every time he tried to wean off of it, he began vomiting. But staying on the patch made the mental side effects worse. “The worst was toward the end where I thought everyone was out to get me,” he said.

A new doctor finally realized the problem and told Maeder he would have to stop using the patch and endure the withdrawal symptoms. It took nine days, but Maeder finally overcame the withdrawal symptoms. Miraculously, his stroke injuries also began to improve. He was able to walk without the assistance of a cane.

Maeder says he has since discovered that several people have suffered from the effects of the scopolamine patch, and he is calling for the FDA place stronger warnings on the drug and require more research into the long-term effects of the drug. The patch’s manufacturer, Sandoz Laboratories, refused to comment on Maeder’s case, according to KOMO News.

Meanwhile, Maeder and his wife have started a Facebook page and petition for the FDA.

Source: KOMO News